Losartan is one of a new breed of antihypertensives known as angiotensin II antagonists and already, as a new kid on the block, it's causing concern among doctors.
Two cases that suggest the drug can cause pancreatitis, or inflammation of the pancreas, have already been reported by doctors.
Interestingly, pancreatitis can be triggered by the earlier generation of antihypertensives known as ACE (angiontension converting enzyme) inhibitors, but it had been thought from early clinical trials on losartan that the angiotensin II antagonists were free of this complication.
Losartan (marketed in the UK as Cozaar, and in the US as Cozaar and Hyzaar), was blamed as the cause of one case of pancreatitis last year, and this has been followed by a case from Leipzig, Germany involving a 42 year old woman (Lancet, 1998; 351: 1178).
Before these concerning reports had come in "from the field", losartan had been viewed as a relatively well tolerated drug, with only 2.3 per cent of patients having to stop treatment during clinical trials. The most common reactions such as diarrhea, dizziness. upper respiratory infection, cough and nasal congestion were almost mirrored in the placebo, or sugar pill, group, suggesting that they were not caused solely by the drug.
Patients who had a known reaction to aspirin and penicillin reacted badly to the drug, and had to have their treatment stopped. Reactions they suffered ranged from swelling of the lips and eyelids, and facial rash. These reactions disappeared soon after stopping treatment.
As with ACE inhibitors, losartan is a dangerous drug to give to pregnant women as it can cause miscarriage and neonatal death. It also needs to be avoided by nursing mothers as losartan may appear in maternal milk.